Nebraska, 2010

High Wind in Nebraska, January 24, 2010

January 24, 2010 · NWS CYS · 4 events in 4 counties and zones

An area of deep low pressure moved across the Northern Plains and produced a strong pressure gradient across the area. This tight pressure gradient produced high winds for southeast Wyoming and western Nebraska.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

An area of deep low pressure moved across the Northern Plains and produced a strong pressure gradient across the area. This tight pressure gradient produced high winds for southeast Wyoming and western Nebraska.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jan 24, 3:06 AM MST, 7 hours 38 minutes earlier.

Area forecast discussion, Jan 24, 3:06 AM MST, 7 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
306 AM MST SUN JAN 24 2010

.SHORT TERM...TODAY THROUGH MONDAY NIGHT...
NW CYCLONIC FLOW WILL BE OVER THE CWA TODAY AS THE UPPER LOW MOVES
INTO NE NEB. IT NOW APPEARS THAT THE BEST DYNAMICS WITH THIS
SYSTEM WILL BE EAST OF THE FORECAST AREA EARLY THIS MORNING.
THEREFORE...NO SNOW HIGHLIGHTS WILL BE NEEDED. HOWEVER...THE
PRESSURE GRADIENT OVER THE AREA EAST OF THE LARAMIE RANGE WILL
TIGHTEN CONSIDERABLY THIS MORNING. THIS WILL RESULT IN VERY WINDY
CONDITIONS IN THIS AREA FOR THIS MORNING INTO THIS EVENING.
DECIDED TO GO WITH A WIND ADVISORY FOR THE NEB PANHANDLE AND THIS
MATCHES UP VERY WELL WITH SURROUNDING OFFICES. BELIEVE THE EASTERN
PLAINS WILL REMAIN JUST UNDER HIGH WIND WARNING CRITERIA. LIGHT
SNOW WILL FALL OVER THE SOUTHERN MOUNTAINS AND NORTHERN ZONES.
SNOW AMOUNTS TODAY AT THE LOWER ELEVATIONS LOOK TO BE AROUND AN
INCH OR TWO...WITH 3 TO 5 ADDITIONAL SNOW IN THE MOUNTAINS. WILL
LET THE SNOW ADVISORY CONTINUE FOR THE SOUTHERN MOUNTAINS THROUGH
TODAY. NW FLOW WILL CONTINUE FROM TONIGHT THROUGH MONDAY NIGHT AS
AN UPPER RIDGE BUILDS OVER THE WESTERN U.S. SNOW WILL WIND DOWN
AND END TONIGHT...WITH THE EXCEPTION OF LIGHT SNOW CONTINUING IN
THE MOUNTAINS INTO MONDAY NIGHT DUE TO A MOIST LOW TO MID LAYER
AND OROGRAPHIC EFFECTS. HIGH TEMPERATURES WILL BE AROUND 5 DEGREES
BELOW NORMAL TODAY...WITH NORMAL TEMPERATURES ON MONDAY.

.LONG TERM...TUESDAY THROUGH SUNDAY...
ON TUESDAY...A LOW AMPLITUDE UPPER LEVEL RIDGE OVER THE
INTERMOUNTAIN WEST WILL BE FLATTENED AS AN UPPER LEVEL LOW
PRESSURE DROPS SOUTH THROUGH THE CANADIAN PRAIRIE PROVINCES.
MEANWHILE... MOISTURE WILL BE STREAMING EAST OUT AHEAD OF ANOTHER
UPPER LEVEL LOW-PRESSURE WHICH WILL MOVE INTO SOUTHERN CALIFORNIA
BY LATE TUESDAY. SO...CLOUDS WILL BE ON THE INCREASE DURING THE
DAY ON TUESDAY...WITH LIGHT SNOW CHANCES INCREASING FOR AREAS
ALONG AND WEST OF THE LARAMIE RANGE. MEDIUM RANGE MODELS CONTINUE
TO TREND FURTHER SOUTH WITH THE TRACK OF THIS UPPER LOW...NOW
TAKING IT NEAR THE OLD MEXICO/ARIZONA BORDER BY MID-WEEK.
ALTHOUGH BEST LIFT WILL REMAIN SOUTH OF THE AREA...LIGHT SNOW
CHANCES WILL CONTINUE TUESDAY NIGHT THROUGH WEDNESDAY NIGHT. ANY
SNOW ACCUMULATION THAT DOES OCCUR WILL REMAIN ON THE LIGHT SIDE.
THURSDAY WILL FEATURE A TRANSITION TO A DRIER AIR MASS. UPPER
LEVEL RIDGING WILL BUILD IN FOR THURSDAY NIGHT THROUGH FRIDAY
NIGHT MAINTAINING DRY CONDITIONS. BY SATURDAY...UPPER FLOW WILL
BEGIN TO BACK TO THE WEST/SOUTHWEST IN ADVANCE OF SPLIT UPSTREAM
UPPER FLOW. BOTH THE ECMWF AND GFS ARE CONSISTENT IN MAINTAINING
THIS SPLIT FLOW PATTERN OVER THE WESTERN CONUS FOR SATURDAY NIGHT
AND SUNDAY...ALTHOUGH TIMING DIFFERENCES DO EXIST. THE GFS
ACCELERATES THE ENERGY THRU THE CWA ON SUNDAY...WHILE THE ECMWF
KEEPS PROGRESSION SLOWER...HOLDING THE ENERGY OFF UNTIL SUNDAY
NIGHT. HAVE KEPT SUNDAY DRY FOR NOW GIVEN TIMING UNCERTAINTIES.
HIGH TEMPS WILL BE FAIRLY CONSISTENT THROUGH THE WEEK...GENERALLY
IN THE MID/UPPER 30S EAST...AND UPPER 20S/LOW 30S WEST. TEMPERATURES
WILL MODERATE BACK INTO THE LOW TO MID 40S EAST OF THE MOUNTAINS
BY NEXT WEEKEND.

&&

.AVIATION...
MVFR CONDITIONS WILL OCCUR ACROSS THE AREA TODAY...ESPECIALLY EAST
OF THE LARAMIE RANGE WITH LOCAL IFR CONDITIONS DUE TO LOW CIGS AND
VSBYS. CONDITIONS SHOULD IMPROVE TO VFR CONDITIONS ACROSS THE AREA
TONIGHT...WITH SOME AREAS OF MVFR CONDITIONS LINGERING IN THE
NEBRASKA PANHANDLE. VERY WINDY CONDITIONS WILL DEVELOP THIS
MORNING IN THE LARAMIE RANGE AND EAST AND WILL CONTINUE UNTIL THIS
EVENING.

&&

.FIRE WEATHER...
NO FIRE WEATHER CONCERNS ANTICIPATED THROUGH EARLY THIS WEEK.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...WINTER WEATHER ADVISORY UNTIL 5 PM SUNDAY FOR WYZ112-WYZ114.
NE...WIND ADVISORY UNTIL 8 PM SUNDAY FOR NEZ002-NEZ003-NEZ019-NEZ020-
     NEZ021-NEZ054-NEZ055-NEZ095-NEZ096.

&&

SHORT TERM/AVIATION/FIRE WEATHER...KMD
LONG TERM...HAHN
Hazardous weather outlook, Jan 24, 4:57 AM MST, 5 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
457 AM MST SUN JAN 24 2010

WYZ103>111-113-115>119-251200-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
UPPER NORTH PLATTE RIVER BASIN-LARAMIE VALLEY-SOUTH LARAMIE RANGE-
SOUTH LARAMIE RANGE FOOTHILLS-CENTRAL LARAMIE COUNTY-
EAST LARAMIE COUNTY-
457 AM MST SUN JAN 24 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS AS HIGH AS 50 MPH WILL
DEVELOP ACROSS SOUTHEAST WYOMING TODAY. THESE STRONG WINDS WILL
DIMINISH SOME WITH SUNSET TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WYZ112-114-251200-
SIERRA MADRE RANGE-SNOWY RANGE-
457 AM MST SUN JAN 24 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW IS IN EFFECT
UNTIL 5 PM. FALLING SNOW WILL COMBINE WITH NORTHWEST WINDS OF 25
TO 35 MPH WITH GUSTS TO 50 MPH TO CREATE AREAS OF BLOWING SNOW
THROUGH SUNSET. TOTAL SNOWFALL ACCUMULATIONS OF 5 TO 10 INCHES CAN
BE EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ANOTHER ROUND OF LIGHT SNOW CAN BE EXPECTED TUESDAY AND WEDNESDAY
WITH LIGHT ACCUMULATIONS ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE NATIONAL
WEATHER SERVICE IN CHEYENNE AT 1-800-269-6220.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WYZ101-102-251200-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
457 AM MST SUN JAN 24 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

LIGHT SNOW WILL FALL TODAY...WITH ACCUMULATIONS OF 1 TO 2 INCHES
POSSIBLE. THIS LIGHT SNOW WILL COMBINE WITH STRONG NORTHWEST
WINDS OF 25 TO 35 MPH WITH GUSTS TO 50 MPH TO PRODUCE AREAS OF
BLOWING SNOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-019>021-054-055-095-096-251200-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
457 AM MST SUN JAN 24 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

A WIND ADVISORY IS IN EFFECT THROUGH 8 PM THIS EVENING. NORTHWEST
WINDS OF 25 TO 35 MPH WITH GUSTS AS HIGH AS 50 MPH WILL DEVELOP
ACROSS THE WESTERN NEBRASKA PANHANDLE TODAY.

ADDITIONALLY...LIGHT SNOW IS EXPECTED TO DEVELOP IN THE VICINITY
OF THE PINE RIDGE TODAY...WITH 1 TO 2 INCHES OF NEW SNOW POSSIBLE.
THIS SNOW WILL COMBINE WITH THE STRONG WINDS TO PRODUCES AREAS OF
BLOWING AND DRIFTING SNOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, Kimball

When
January 24, 10:44 AM MST
Where
Kimball forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Other Federal Agency
Coordinates
41.198, -103.715 (the zone’s center; the record gives no point)

An USAF sensor located 9 miles north of Dix recorded a wind gust of 60 mph.

High Wind, Dawes

When
January 24, 11:53 AM MST
Where
Dawes forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
42.720, -103.135 (the zone’s center; the record gives no point)

The ASOS at the Chadron airport measured a wind gust of 60 mph.

High Wind, Cheyenne

When
January 24, 12:14 PM MST
Where
Cheyenne forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
41.220, -102.995 (the zone’s center; the record gives no point)

The ASOS at the Sidney airport measured a wind gust of 59 mph.

High Wind, Scotts Bluff

When
January 24, 1:49 PM MST
Where
Scotts Bluff forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Department of Highways
Coordinates
41.851, -103.708 (the zone’s center; the record gives no point)

A Nebraska Department of Roads sensor measured a wind gust of 62 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2010Every state in 2010This day in weather historyWarnings in Nebraska, January 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 206747, 206744, 206745, 206746.